Patient treated with simvastatin and clarithromycin
Mrs. M.V. (78 years, 165 cm, 67 kg) came to see her doctor and complained about burning pain when urinating and mild fever. Mrs. M.V. has a history of hypertension currently managed by an ACE inhibitor and of dyslipidemia treated with simvastatin. Based on clinical examination the doctor diagnosed the patient with cystitis and prescribed the macrolide antibiotic calrithromycine.
What are the mechanisms of action of clarithromycine and simvastatin?
Two days later Mrs. M.V. returned to the doctor’s ofﬁce not feeling well, with headache and muscle ache and with unusually dark urine.
What could cause dark urine?
Mrs. M.V. was sent by ambulance to a local hospital where laboratory tests found mildly increased leukocytes and CRP, increased triacylglycerols and total cholesterol, 357 μmol/l creatinine, 18.1 mmol/l urea, 18.3 μkat/l creatine kinase, normal AST, ALT, ALP, GGT and bilirubin, 22 mg/l myoglobin.
What is the principle of the method for myoglobin detection?
What does the increased activity of creatine kinase suggest?
What other tests would you perform to diagnose accurately Mrs. M.V.’s condition and why?
In the hospital the attending doctor discontinued clarithromycine and simvastatin and started hydration therapy, which led over several days to a normalisation of creatine kinase activity and creatinine and urea concentration in blood.
What was Mrs. M.V. diagnosis?
What could have caused this condition?
How are related increased values of creatinine, urea and creatine kinase?